Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 83, NWS Blacksburg, VA

September 30, 2024Appomattox County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 30, 2024, 7:58 PM EDT for Appomattox County, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2024, 7:58 PM EDT (23:58 UTC)
Expired
Oct 1, 2024, 2:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 8:12 PM EDTFLASH FLOOD1 Ene Concord, VAWater across roadway, road closed northeast of Concord.
Sep 30, 9:10 PM EDTFLASH FLOOD3 Nw Appomattox, VAWater covering roadway on Phelps Branch Road.
Sep 30, 9:34 PM EDTFLASH FLOOD1 S Oakville, VAWater covering the roadway on North Creek Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WGUS51 KRNK 302358
FFWRNK
VAC011-010600-
/O.NEW.KRNK.FF.W.0083.240930T2358Z-241001T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
758 PM EDT Mon Sep 30 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Appomattox County in central Virginia...

* Until 200 AM EDT Tuesday.

* At 758 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Appomattox...                      Appomattox National Historic 
  Park...
  Oakville...                        Evergreen...
  Spout Spring...                    Tower Hill...
  Stonewall...

This includes the following streams and drainages...
  Appomattox River, David Creek, Blackfoot Creek, Bent Creek, Abbott 
  Branch, Bowler Creek, Caldwells Creek, Falling River, Bear Branch 
  and Beaverpond Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3722 7885 3723 7886 3724 7886 3724 7887
      3732 7896 3737 7898 3738 7899 3739 7900
      3740 7900 3752 7879 3752 7878 3751 7877
      3736 7865

FLASH FLOOD...RADAR INDICATED

$$

AS
2 follow-up statements
599 
WGUS71 KRNK 010116
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
916 PM EDT Mon Sep 30 2024

VAC011-010600-
/O.CON.KRNK.FF.W.0083.000000T0000Z-241001T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-
916 PM EDT Mon Sep 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY FOR 
APPOMATTOX COUNTY...

At 916 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Appomattox...                      Appomattox National Historic 
  Park...
Oakville...                        Evergreen...
Spout Spring...                    Tower Hill...
Stonewall...

This includes the following streams and drainages...
  Appomattox River, Bear Branch, Beaverpond Branch, Bowler Creek, 
  Bent Creek, Blackfoot Creek, Falling River, Abbott Branch, 
  Caldwells Creek and David Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3722 7885 3723 7886 3724 7886 3724 7887
      3732 7896 3737 7898 3738 7899 3739 7900
      3740 7900 3752 7879 3752 7878 3751 7877
      3736 7865

FLASH FLOOD...RADAR INDICATED

$$

AS
022 
WGUS71 KRNK 010553
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
153 AM EDT Tue Oct 1 2024

VAC011-010603-
/O.EXP.KRNK.FF.W.0083.000000T0000Z-241001T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-
153 AM EDT Tue Oct 1 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING 
FOR APPOMATTOX COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 300 AM EDT for portions of 
north central North Carolina and Virginia.

&&

LAT...LON 3722 7885 3723 7886 3724 7886 3724 7887
      3732 7896 3737 7898 3738 7899 3739 7900
      3740 7900 3752 7879 3752 7878 3751 7877
      3736 7865

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 7:44 PM EDT, 14 minutes earlier.

Area forecast discussion, Sep 30, 7:44 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
744 PM EDT Mon Sep 30 2024

.SYNOPSIS...
A large, slow moving low pressure system will move east across
the Mid Atlantic region through Tuesday with periods of showers.
Drier weather returns Wednesday and Thursday under high pressure.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 735 PM EDT Monday...

Key Message:

1) Threat of flooding persists through this evening, mainly for
areas east of Highway 220.

At this time,rain showers persist over southeast West Virginia
and parts of the foothills of the Blue Ridge, mainly along a
line from Mount Airy NC to Appomattox VA, with the heaviest
showers from Smith Mountain Lake VA and north. Saturated soils
and heavy rain rates have led to areas of flooding, which has
prompted a few flash flood warnings to be issued this evening,
and the Flood Watch remains in effect through midnight tonight. The
rain looks to continue for a few more hours, but should wane
down overnight, with fog developing in those areas that have
seen rain. Flooding can be much more difficult to see during
the night, especially on roads, so make sure to avoid flood
waters and never drive through flooded roads.

Previous discussion below...

As of 200 PM EDT Monday...

Regional soundings remain moist with PWAT in excess of 1.50
inches. This will promote rain efficient showers this evening
with potential for 1 to 1.50 in/hr rain rates. Will maintain
flood watch to account for excessive rainfall risk per soils
remaining near saturated from recent rains.

The latest guidance continues to show an eastward trend of
weather systems... a slow moving upper low (which absorbed
remnants of Helene) inching its way eastward across the Mid-
Atlantic while transferring its energy to a coastal low feature
located offshore Virginia and North Carolina. This will
eventually rid the region of the rain threat, but it may take
another 36 hours before we start to see any major clearing.
For now will maintain an abundance of cloud cover, persisting
through Tuesday...showers and a few thunderstorms impacting the
region resulting in localized heavy rainfall. The main threat
continues to be the flooding but can't rule out some rotation
within stronger showers/storms per availability of overall
vorticity (spin) in the atmosphere.

Shower chances stay with us through Tuesday but seems better
concentration of lift heads east with upper low weakening and
moving off shore. A northern stream trough is progged to cross
the OH valley and Great lakes, the associated surface cold front
crossing our region Tuesday night. Showers associated with this
front are expected to dissipate as they cross the mountains
Tuesday night...leaving us with a wind shift and falling
dewpoints as we transition into mid-week.

Until the cold front comes through late Tuesday, expect a
continuation of elevated dewpoints and high humidity. Clouds
will be more common than not with scattered showers.
Temperatures will remain mild at night with lows mainly in the
60s and daytime highs in the 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...

Key Points:

1. Lingering isolated showers for Tuesday night/evening.
2. Dry Wednesday and Thursday.
3. Above normal temperatures.

A look at the 30 Sep 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a deep closed low centered just west of Hudson Bay at
the start of Tuesday night. Its associated trough axis is expected
to extend southeast into the eastern Great Lakes. An addition weak
trough is expected to be located over eastern VA/NC. A broad ridge
of high pressure is expected to located from California to Texas
with another from Florida into the Bahamas. A weakness with the
ridge pattern is expected to be over the northern Gulf of Mexico,
suggesting perhaps various deterministic solutions of a low pressure
in this area, averaged into the depicted gap/weakness in the ridge
pattern. As we progress into Thursday/Thursday night, upper level
ridging is expected to develop over the Southeast US. The closed low
near Hudson Bay is expected to experience little change in movement.
However, shortwave troughs, almost longwave in size, are expected to
spiral around it. By Thursday/Thursday night, the next in the series
is expected to extend south into the Upper Mississippi Valley
region. At the surface, on Tuesday night low pressure will be over
Hudson Bay with a cold front extending southwest into the WY/MT
region. High pressure will be centered over KS/IA/MO. A trough of
low pressure will be positioned from the Canadian Maritimes
southwest into the mid-Atlantic region. On Wednesday, high pressure
to our west shifts east, and is centered over the chain of the
Appalachians by the evening hours. A cold front move east into the
Upper Mississippi Valley and Central Plains states. A nondescript
area of low pressure may be near the Yucatan Peninsula. For
Thursday/Thursday night, the ridge near the East Coast broadens with
its axis shifting east slightly. A cold front will extend from
Ontario, probably from near a surface occlusion, southwest into the
Great Lakes and farther southwest across IL/IA/MO.

Output from the 30 Sep 00Z Ensemble Situational Awareness Table
shows 850mb temperatures averaging +12C to +13C over the region
Tuesday night through Thursday night. Precipitable Water values will
decrease Tuesday night from a range of around 1.25 to a little over
1.50 inches at sunset. By daybreak Wednesday, values will decrease
to around 1.00 to a little under 1.25 inch. Through Thursday night,
values will average around 1.00 inch.

The above weather pattern offers one final round of lingering
showers across perhaps northern and western sections of the region
thanks to the proximity of a departing trough. However, Wednesday
through Thursday night are expected to be drier thanks to a building
ridge. Temperatures should inch higher thanks to higher heights,
subsidence, and more sunshine thanks to the high. Temperatures are
expected to average about ten degrees above normal.

Confidence in the above weather scenario is moderate.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1230 PM EDT Monday...

Key Messages:

1) Dry conditions will continue through most of the period, with the
only notable chance of rain occurring Friday afternoon.

2) Temperatures will be above normal late week before a cold front
passes through, lowering temperatures back to seasonal averages by
Sunday.

High pressure will be the dominant feature across the Mid-Atlantic
region on Thursday, with quiet weather expected to last into Friday.
A shortwave trough over the Great Lakes region will swing down into
the Ohio River Valley late this week, instigating some lift across
the CWA by Friday afternoon. A mid level ridge just offshore in the
Atlantic will help provide a southerly flow across the CWA. This
will slightly increase mid-level moisture, which along with diurnal
heating and dewpoints in the 60s, will allow enough instability for
some showers and storms to form. On Saturday morning, the trough and
associated cold front move through, but PoPs remain very low during
the passage, as mid-level dry air will suppress any convection.
After the frontal passage, high pressure builds back into the area
for the rest of the weekend, keeping quiet weather in place through
the remainder of the period.

There is high confidence in the precipitation forecast, as high
pressure stays in control for most of the period, with the best
chance of rain coming on Friday afternoon. Temperatures will be
above normal for the late week, as the aforementioned southerly flow
will bring warm air into the region. Highs will be around 80 for the
piedmont, with 70s in higher elevations into the weekend. Lows will
also remain mild, around 60 degrees. Once the front passes,
confidence is moderate that temperatures will return to normal
beginning on Sunday, with highs in the upper 60s to low 70s, and
lows dropping into the upper 40s and low 50s.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

Moderate rain showers are observed over the Piedmont of VA,
mainly a line from Appomattox to Smith Mountain Lake, and
another area over southeast West Virginia. Expect this scattered
shower activity to continue until around 03 or 04Z. Low stratus
and fog build in over much of the area during the overnight and
morning hours of Tuesday, and likely will continue until about
15Z for most. Another round of showers is expected for Tuesday
afternoon, similar to today, with showers winding down after
sunset. Low ceilings will continue for much of the TAF period,
and reduced visibilities will occur in areas of rain tonight and
fog tonight and Tuesday morning. Winds will be east to
northeasterly around 5 or 6 knots, or less, and could be gusty
near areas of showers through the period.

Forecast confidence is high for low ceilings through much of the
TAF valid period, but low for visibilities and locations of
showers Tuesday.

Due to a power outage in the area, the KBLF ASOS equipment is
down and no observations are being transmitted. Estimated time
to restored service is unknown at this time.

EXTENDED AVIATION OUTLOOK...

Flight conditions should improve Wednesday through Saturday as
dry high pressure moves in from the northwest.

&&

.EQUIPMENT...
As of 220 PM EDT Monday...

A power outage has resulted in missing data from the Bluefield
ASOS (KBLF) and there is no estimated time to restored service.

The NOAA All-Hazards radio at Richlands is off the air due to
a power outage.

The Hillsville VA (HLX) AWOS is currently out of service with no
estimated time to restored service.

The river gauge on the Watauga River at Sugar Grove will remain
out of service until further notice.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ018>020-022>024-
     033>035-043>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AS/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...AS/PM
EQUIPMENT...PM
Hazardous weather outlook, Sep 30, 2:52 PM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Mon Sep 30 2024

VAZ018>020-022>024-033>035-043>047-058-059-011900-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
252 PM EDT Mon Sep 30 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>017-032-WVZ042>044-507-508-011900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
252 PM EDT Mon Sep 30 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 30, 7:51 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
751 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Flash Flood      1 NNE Narrows           37.34N 80.81W
09/30/2024                   Giles              VA   911 Call Center

            Road closed due to flowing water.

&&

SHH
Local storm report, Sep 30, 7:54 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
754 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Flash Flood      4 SSW Rustburg          37.23N 79.12W
09/30/2024                   Campbell           VA   911 Call Center

            Road is covered in flowing water and debris.

&&

SHH
Local storm report, Sep 30, 7:57 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
757 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      1 W Ajax                36.97N 79.58W
09/30/2024                   Pittsylvania       VA   911 Call Center

            Water flowing across road.

&&

SHH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 9:30 PM EDTFlash Flood WarningRNKHalifax2 hr
Sep 30, 12:00 AM EDTAreal Flood AdvisoryRNKBuckingham4 hr
Sep 30, 3:59 AM EDTFlood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 18 more23 hr
Sep 30, 4:16 PM EDTFlash Flood WarningRNKMontgomery4 hr
Sep 30, 5:58 PM EDTFlash Flood WarningRNKGiles101 min
Sep 30, 6:12 PM EDTFlash Flood WarningRNKBedford, Campbell, Franklin, Pittsylvania6 hr
Sep 30, 7:41 PM EDTFlash Flood WarningRNKFranklin3 hr

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.